To the Editor.
—I read with great interest the article entitled "Presenile Cataracts in Phenytoin-Treated Epileptic Patients" by Bar et al in the March Archives (1983;101:422-425). The data they present from their rabbit experiments are certainly suggestive that cataract development, in rabbits, is hastened by treatment with phenytoin.It is unfortunate, however, that neither of the two human patients described in the article had blood drawn for galactose-1-phosphate uridyl transferase and galactokinase levels. It is important to eliminate heterozygosity for galactosemia as a cause of presenile cataract formation before any conclusions can be made with respect to the cataractogenic effect of a given drug.See the excellent article by Skalka and Prchal1 for a discussion of presenile cataract formation and decreased acuity of galactosemic enzymes.
MacKay CJ. Presenile Cataracts. Arch Ophthalmol. 1984;102(1):23. doi:10.1001/archopht.1984.01040030013008
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: